Contact Us

PW Case Review Form
*    Denotes required field.

   * First Name 

   * Last Name 

   * Email 

Phone 

   * Please describe your case:

What injury have you suffered?

For verification purposes, please answer the below question:
+
=

No Yes, I agree to the Parker Waichman LLP disclaimers. Click here to review.

Yes, I would like to receive the Parker Waichman LLP monthly newsletter, InjuryAlert.

please do not fill out the field below.


Health Canada Advises About Vision Problems Possibly Associated With Viagra, Cialis and Levitra

Jul 26, 2005 | Health Canada

Health Canada is advising individuals who use the drugs Viagra, Cialis and Levitra to consult their physicians and seek immediate medical attention if they experience sudden vision loss or vision-related problems while taking these drugs. Viagra, Cialis and Levitra are drugs used to treat impotence and erectile dysfunction in men.

The specific type of vision loss, called nonarteritic anterior ischemic optic neuropathy (NAION), occurs when blood flow to the optic nerve is blocked. It causes sudden and painless loss of vision in one or both eyes. Those who experience one episode are at a greater risk of experiencing a second episode affecting the other eye. Vision loss may be partial or complete. While in some cases the condition may improve over time, it can also be irreversible. Risk factors for NAION include:

    * age greater than 50 years
    * heart disease
    * high blood pressure
    * high cholesterol
    * diabetes
    * smoking
    * certain pre-existing eye problems

An article in the March 2005 issue of the Journal of Neuro-Ophthalmology discussed 14 cases of NAION that occurred in patients using Viagra. All these patients had other risk factors for NAION, including high blood pressure, high cholesterol or diabetes. Health Canada is currently reviewing two Canadian reports of vision problems in patients using Viagra that may be consistent with NAION, but it has not yet been confirmed that these problems are related to the use of the medications above. It is difficult to determine whether the use of Viagra, Cialis or Levitra is causing NAION, as individuals who have erectile problems often have high blood pressure, diabetes or other conditions that put them at increased risk.

Health Canada continues to monitor these drugs and has requested additional safety information from all three manufacturers - Pfizer (Viagra), Eli Lilly (Cialis), and Bayer Inc. (Levitra). Changes to the product information for health care professionals and patients are anticipated, and the information will be communicated to the public after all the safety data has been thoroughly assessed.

While Health Canada's assessment of the safety data on this issue continues, the Department is advising Canadians of this information now to address any concerns.


Related articles Other articles
Parker Waichman Accolades And Reviews Best Lawyers Find Us On Avvo